Evergreen Lakeport Healthcare
1291 Craig Avenue Lakeport, CA 95453
Citation Number: 110008617
Citation Date: 5/16/2013
Violation Date: 8/8/2011
Class: AA
Penalty: $100,000

F309 §483.25 Provide Care/Services for Highest Well Being

Each resident must receive and the facility must provide the necessary care and services to attain or maintain the highest practicable physical, mental, and psychosocial well-being, in accordance with the comprehensive assessment and plan of care.

F333 §483.25(m)(2) Provide Care/Services for Highest Well Being
The facility must ensure that residents are free of any significant medication errors.

The facility violated the regulation by failing to: 1) Follow physician's orders and administer the correct pain medication to the correct resident when the licensed nurse did not accurately identify Resident 1 prior to administering methadone (methadone is a controlled substance opioid pain medication) 30 milligrams(mg) by mouth that was not ordered by the physician; and 2) Transfer Resident 1 to the acute care hospital for further evaluation and treatment after licensed nurses identified the medication error. Resident 1 remained at the facility for 8 hours and exhibited signs and symptoms of decreased oxygen saturations and increased sedation and was not treated with a reversal agent to prevent adverse effects of methadone. These failures resulted in delay in treatment of acute methadone toxicity and resulted in Resident 1's death.

Resident 1 was admitted to the facility on 8/1/11 with the diagnoses including coronary artery bypass graft, pacemaker for sick sinus syndrome, and atrial fibrillation. A history and physical dated 7/18/11, indicated Resident 1 was alert, independent, spry, and lived with her daughter.

Resident 1's record of medications ordered by the physician indicated no orders for Methadone.

During an interview on 8/11/11 at 5:30 p.m., Licensed Nurse A stated she was in the hall passing medications on 8/8/11 at 1:30 a.m., when a CNA informed her that Resident 2 needed something for pain. Licensed Nurse A stated that she finished what she was doing and then prepared and gave the medication (Methadone 30 mg) for pain. Licensed Nurse A stated she used the picture with the medication administration records to identify the residents. She stated she looked at the picture for Resident 1 then went to the room and gave the medication to Resident 1. Licensed Nurse A stated that about fifteen minutes later a CNA again asked about the pain medication for Resident 2, and that is when she realized that she had given Resident 1 the medication (Methadone 30 mg). She stated that at that time she called the Nurse Practitioner, and the Director of Nursing. The Nurse Practitioner gave orders to monitor Resident 1's vital signs and for signs of respiratory depression every hour.

Nurse's Notes dated 8/8/11, written by Licensed Nurse A revealed that Resident 1 received the "wrong RX" (prescription) orally. Nurses notes dated 8/8/11 at 9:15 a.m., indicated that Resident 1's oxygen saturation levels did not increase from 86% (Normal range 92-100%) and Resident 1 was started on 3 liters of oxygen by mask. Resident 1 was sedated but would open his/her eyes to Resident 1's name. Approximately 8 hours later, Resident 1's blood pressure at 10:30 a.m., had decreased to 62/54 (normal range 120/80) with episode of apnea (no breathing). Licensed staff called 911 and Resident 1 required cardiopulmonary resuscitation. The physician pronounced Resident 1 at 10:45 a.m.

During an interview on 8/9/11 at 9:00 a.m., the Nurse Practitioner stated that she decided to monitor Resident 1 every hour for vital signs, oxygen saturation, and mental status.

During an interview on 8/10/11 at 8:20 a.m., the Director of Nurses stated that the facility does not have a specific policy for resident identification. The Director of Nurses stated the facility practice is that staff is to use the picture of the resident that is kept with the residents records or the identification bracelet.

Lexicomp online indicated that concerns related to adverse effects of methadone are: 1) Central nervous system depression which may impair physical or mental abilities; 2) Hypotension; 3) Severe Respiratory depression. Geriatric considerations that the elderly may be particularly susceptible to central nervous system depression.

A physician's orders for life sustaining treatment (POLST) dated 8/1/11, indicated that Resident 1 signed the document and the plan was "Full Treatment...Transfer to hospital if indicated. Includes intensive care."

The County Coroner's report dated 8/10/11 indicated that the Nurse Practitioner gave a statement to the County Coroner as follows: "She [Nurse Practitioner] did not give Narcan (reversal agent) as we don't usually do that... I should have sent [resident named] to the hospital immediately but decided to watch and take her vitals to see how she would progress. I see so many advanced age residents here all year long that are sent to the hospital and sent right back by them as the patients are at our facility for comfort care." The County Coroner indicated "Based on autopsy and toxicological investigation, the cause of death is determined to be ACUTE METHADONE TOXICITY."

Therefore, The facility violated the regulation by failing to: 1) Follow physician's orders and administer the correct pain medication to the correct resident when the licensed nurse did not accurately identify Resident 1 prior to administering methadone (methadone is a controlled substance opioid pain medication) 30 milligrams(mg) by mouth that was not ordered by the physician; and 2) Transfer Resident 1 to the acute care hospital for further evaluation and treatment after licensed nurses identified the medication error. Resident 1 remained at the facility for 8 hours and exhibited signs and symptoms of decreased oxygen saturations and increased sedation and was not treated with a reversal agent to prevent adverse effects of methadone. These failures resulted in a delay in treatment of acute methadone toxicity resulted in Resident 1's death.

These violations presented an imminent danger to the Resident and were a direct proximate cause of the death of the Resident.